Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 77, NWS Sioux Falls, SD

June 11, 1998Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 1998, 7:02 PM CDT for Dixon County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1998, 7:02 PM CDT (00:02 UTC)
Expired
Jun 11, 1998, 7:35 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dixon County, NE

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:20 PM CDTHail 0.75Concord, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 120002 RRA
SVRFSD
NEC051-120035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DIXON COUNTY IN NORTHEASTERN NEBRASKA

* UNTIL 735 PM CDT

* AT 659 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 24 MILES NORTHEAST OF NORFOLK OR 9 MILES
  SOUTHWEST OF CONCORD MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED NEAR WAKEFIELD AROUND 720 PM.


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:05 AM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 11, 10:05 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT THU JUN 11 1998

SFC ANALYSIS INDICATES DENSE FOG CONFINED TO TRISTATE AREA AROUND FSD.
FOG LIFTING RAPIDLY OVR REMAINDER OF FORECAST AREA THIS MRNG. EXPECT
FOG WILL ALSO LIFT FM TRISTATE AREA AROUND FSD BEFORE NOON.

STLT LOOPS INDICATE TOP OF DISTORTED COMMA CLOUD STUCTURE MOVG ACROSS
FORECAST AREA THIS MRNG. STLT LOOPS ALSO SHOW BRKS IN CLDS DVLPG OVR SD
AND NEBRASKA...SO EXPECT PREVIOUS FORECAST LOOKS GOOD CLD WISE ATTM.

WSR-88D SHOWS AREA OF SHWRS/TSTMS MOVG OVR ABR SE HALF FORECAST AREA
AND AS FAR SW AS OFK. STLT LOOPS WOULD INDICATE BREAKS IN CLDS OVR ERN
NEBRASKA. ATTM STILL EXPECT PCPN TO BECOME MORE SCT AND BREAKS IN CLDS
TO CONT. HAVE UPDATED FOR FOG IN TRISTATE AREA...BUT WILL MONITOR FOR
UPDATES OVR REMAINDER OF AREA.

.FSD...NONE

BLOOM

In the hours before

Local storm report, Jun 11, 6:04 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
604 PM CDT THU JUN 11 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    TRIPP                     SD   .75 INCH HAIL
06/11/98   HUTCHINSON

0518 PM    4 N KAYLOR                SD   1 INCH HAIL
06/11/98   HUTCHINSON
Local storm report, Jun 11, 6:04 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
604 PM CDT THU JUN 11 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    TRIPP                     SD   .75 INCH HAIL
06/11/98   HUTCHINSON

0518 PM    4 N KAYLOR                SD   1 INCH HAIL
06/11/98   HUTCHINSON

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.